Washington, 2003Lightning Strike in Washington, May 17, 2003
May 17, 2003 · NWS SEW · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at May 17, 1:00 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, May 17, 1:00 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
200 PM PDT SAT MAY 17 2003
.SYNOPSIS...AN UNSEASONABLY COOL UPPER LEVEL TROUGH WILL MAINTAIN AN
UNSTABLE AIR MASS OVER THE REGION TONIGHT. THE TROUGH WILL MOVE EAST
ON SUNDAY...AND A RIDGE WILL BEGIN TO BUILD TOWARD THE REGION. A
FRONT WILL BRING A CHANCE OF RAIN TO THE AREA TUESDAY NIGHT AND
WEDNESDAY. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE PACIFIC FOR
THURSDAY AND FRIDAY. A FRONTAL SYSTEM WILL REACH THE REGION SATURDAY.
.DISCUSSION...SHOWERS LIKELY THRU THE EVENING. STILL A CHANCE OF
SHOWERS SUNDAY. CHC OF TSTMS W/ ICE PELLETS THIS EVENING. AMS
STABILIZES AND WARMS THRU MONDAY AS RIDGE BUILDS IN...STRONG SFC HIGH
PRES OVER AREA FOR LIGHT WINDS MONDAY W/ THERMAL TROF OVER ORE. GFS
KEEPS PUTTING QUITE A BIT OF RAIN ON THE NORTH COAST LATER TUESDAY
THROUGH WEDNESDAY...COULD BE WAY OVERDONE H5 HEIGHTS LOOK RATHER
HIGH. WILL THROW JUST A CHANCE OF RAIN INTO THE FCST FOR MOST OF WRN
WA THEN. WED AFTERNOON THROUGH MIDDAY FRIDAY SHUD BE QUITE NICE. THEN
THE GFS BRINGS A VIGOROUS SYSTEM INTO THE REGION THIS WEEKEND. MANY
OF THE ENSEMBLE SOLUTIONS HOLD ON TO A STRONGER RIDGE...AND EVEN KEEP
THE RIDGE AXIS RIGHT OVER US THRU THE END OF THE WEEK...SO ONLY AM
SHOWING A CHANCE OF RAIN FRI NITE AND SAT. MM
UIL 6411 SEA 6411 OLM 6411
.KSEW...SMALL CRAFT ADVISORY CENTRAL STRAIT AND E ENTRANCE.
.KATX...VCP11/CSR21...OPERATIONAL.
Hazardous weather outlook, May 17, 4:30 AM PST, 12 hours before
WAZ001>018-181400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
530 AM PDT SAT MAY 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON
.DAY ONE... TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
THE SNOW LEVEL IN THE MOUNTAINS WILL BE UNSEASONABLY LOW THROUGH
SUNDAY...BETWEEN 2500 AND 3500 FEET WITH SNOW OVER THE PASSES.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MCDONNAL
In the hours before
Local storm report, May 17, 4:07 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
0507 PM PDT SAT MAY 17 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 10 SE YELM WA 0.50 IN HAIL
05/17/03 THURSTON
ALBRECHTLightning, Thurston
- When
- May 17, 4:30 PM PST
- Where
- Thurston County, Nisqually
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 46.930, -122.832 (the zone’s center; the record gives no point)
Lightning struck just outside a mobile home, causing a little damage to it and to a nearby tree. A woman inside the home was temporarily paralyzed from the waist down.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, May 17 to 26, 2003$3.5 million · 1 event
- Tornadoes and Flash Flood in Alabama, May 17, 2003$700,000 · F1 · 7 events
- Flash Flooding and Flooding in Georgia, May 17 to 18, 2003$12,000 · 1.75 in hail · 42 events
- Damaging Wind in Tennessee, May 17, 2003$75,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in Louisiana, May 17, 2003$55,000 · 50 kt wind · 3 events
- Tornadoes in Indiana, May 17, 2003$50,000 · F0 · 2 events
- Damaging Wind in Tennessee, May 17, 2003$20,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, May 17, 2003$19,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 17, 2003$18,000 · 1 in hail · 2 events
- Damaging Wind in Alabama, May 17, 2003$17,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355860.